Iowa, 2006

Flash Flood in Iowa, July 11, 2006

July 11, 2006 · NWS DMX · 1 event in 1 county or zone

S. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level low pressure system lifted northeast into the central U.S. out of the Monsoonal flow in the southwest U.S. The low was slow moving as it advanced across the area. A considerable amount of moisture was drawn north ahead of the system with precipitable water values in the 1.75 to 2.25 inch range. As the low advanced northeast, a large area of rain and embedded thunderstorms developed. The system took on characteristics of a cool season system with a large deformation zone forming along the north edge of the system. With the deep moisture in place, copious amounts of rain fell in a narrow band, about 30 miles wide, extended east of Omaha to north of Waterloo. Rainfall amounts of 2 to 5 inches were common in this area. The heaviest rain fell north of Des Moines at Popejoy in Franklin County. Official rainfall totals from the area were around 8 inches, with some unofficial amounts as high as a little over 9.5 inches. Radar estimates show that between 3 and 5 inches of the rain fell in the hour between 0500 and 0600 CST. The heavy rain caused flash flooding southeast of Popejoy with several county roads being closed by high water flowing over the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 11, 3:00 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 11, 3:00 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CDT TUE JUL 11 2006

.DISCUSSION...
H7 WEAK RIDGING GOING ON OVER NCEN/NE IA WHICH HAS KEPT SHRA/TSRA AT
BAY THROUGH THE NIGHT IN THAT AREA.  RAINFALL HAS BEEN QUITE STEADY
ALONG THE 850MB FRONT ACROSS CENTRAL IA.  WE SHOULD HAVE ONE MORE
SHOT AT RAINFALL THROUGH ABOUT MID AFTERNOON AS A SHORT WAVE OVER
THE HIGH PLAINS PUSHES EAST.  THIS SHOULD TAP INTO SOME DECENT
MOISTURE OVER THE CWA.  QUASI-STATIONARY FRONT OVER SOUTHERN IA WILL
ALSO LINGER THROUGH THE AFTERNOON AIDING IN PROVIDING A FOCUS FOR
PRECIP.  CAPE VALUES NOT ALL THAT IMPRESSIVE WITH 1000-1100 J/KG AND
THERE IS NO EFFECTIVE SHEAR OVER THE CWA SO ANY STORMS THAT DO FIRE
SHOULD NOT BE ABLE TO SUSTAIN STRONG UPDRAFTS.  AS A RESULT WE ARE
NOT LOOKING FOR MUCH IN THE WAY OF SEVERE STORMS.  PRECIP CHANCES
WILL END MID AFTERNOON OR SO FROM NW TO E WITH THE PASSAGE OF THE
UPPER LEVEL TROUGH OF LOW PRESSURE.

ATTENTION THEN SHIFTS TO THE WEEKEND WARMUP.  PREVIOUS SHIFT HAS
PLAYED THE WARMUP CONSERVATIVELY AND THIS LOOKS TO BE THE BEST WAY
TO GO AS HEIGHTS DONT SEEM TO BE TOO OUT OF CONTROL.  THE UPPER
LEVEL RIDGE OVER THE REGION IS BROAD BUT FAIRLY FLAT.  AS A RESULT
WE WILL KEEP THE LOWER TO MID 90S GOING THAT WERE PREVIOUSLY
FORECAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

FAB
Hazardous weather outlook, Jul 11, 4:23 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
523 AM CDT TUE JUL 11 2006

IAZ004>007-015>017-023>028-033>038-044>048-057>059-070-071-081-
121030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-
523 AM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTHWEST OF A WATERLOO TO DES MOINES TO BEDFORD LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS WILL
CONTINUE OVER THE AREA TODAY. LOCALLY HEAVY RAINFALL OF OVER AN
INCH IS POSSIBLE WITH A FEW OF THE STORMS. THE PRECIPITATION IS
EXPECTED TO END FROM WEST TO EAST LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ039-049-050-060>062-072>075-082>086-092>097-121030-
BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-
MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
523 AM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTHEAST OF A WATERLOO TO DES MOINES TO BEDFORD LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER
THE AREA TODAY. THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS
ALTHOUGH AN ISOLATED STORM COULD PRODUCE HAIL TO THE SIZE OF
PENNIES OR WIND GUSTS NEAR 60 MPH. LOCALLY HEAVY RAINFALL OF OVER
AN INCH IS ALSO POSSIBLE WITH THE STORMS. THE PRECIPITATION IS
EXPECTED TO END BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FAB

The radar

The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
July 11, 5:30 AM CST to 11:00 AM CST
Where
Franklin County, 2 mi SE of Popejoy
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516901.